Dying for an energy drink?

early-morning-workout-tips-300x200As someone who gets up at 4:30 am most days to go to the gym and who rarely, if ever, eats carbs, I know there is no easy way to stay fit and healthy.  But, there are others who may be tempted to look for an easier or quicker way…and to them we say- beware!

Before you reach for a weight loss supplement, or energy drink, you may want to think again. According to four separate case reports just presented at the American College of Gastroenterology’s 78th Annual Scientific Meeting in San Diego, consumption of some of these can lead to hepatitis, severe liver damage, liver failure and even death.

energy drinksUse of herbal and dietary supplements is widespread for a variety of reasons. But many patients don’t disclose supplement use to their physicians, and as such important drug side effects can be missed.

The first case report documented a case over liver toxicity and fulminant liver failure associated with the use of SlimQuick™, a weight loss supplement containing green tea extract.

A 52-year old female patient was admitted to the emergency room after one week of vomiting and progressive jaundice. The patient reported she had ingested SlimQuick™ for two days, while fasting three weeks prior to admission. Her liver biopsy was consistent with hepatic necrosis She was started on steroids but these were discontinued after two days, as liver function worsened and mental status deteriorated to the point she needed to undergo liver transplantation two days later.

In the second paper, Khadija Haroon Chaudrey, MD, presented a rare case of black cohosh-induced hepatotoxicity leading to early cirrhosis. Black cohash is often used by menopausal women to control hot flashes and other associated symptons

A 44-year-old female had developed jaundice for one month, and initial lab work revealed elevated liver function tests (LFTs). The patient had no history of alcohol intake, IV drug use, unprotected sex, recent travel outside the United States, NSAID ingestion or blood transfusions. After an unsuccessful outpatient trial of steroids, she was referred for inpatient evaluation because of gradual progression of her symptoms.

cirrhosis1The patient then reported she had started taking black cohosh about one month prior. “Her ultrasound abdomen showed nodular contour of liver consistent with cirrhosis,” said Dr. Chaudrey. “Given patient’s history of black cohosh use and the timing of her abnormal liver chemistries, it was clinically evident the culprit agent was black cohosh.”

Once the patient stopped taking black cohosh, her symptoms improved and her LFTs normalized.

The third case described acute liver failure following consumption of Rockstar® Sugar Free energy drink.

Brian Huang M.D., Chief Resident of the Internal Medicine Residency Program at Cedars Sinai Medical Center, presented a case involving a 36-year-old male without prior medical history. He sought medical attention after symptoms of right upper quadrant abdominal pain, jaundice and fatigue. After abnormal lab work, he was brought to the hospital. The patient admitted to binge drinking (10 beers in a three-hour period) prior to symptom onset. He denied consuming herbal supplements, but admitted to having three Rockstar® Sugar Free energy drinks, on a daily basis for the past year. He too, required a liver transplant.

According to Dr. Huang, “The patients’ pathology reports showed massive hepatocellular necrosis and parenchymal collapse consistent with drug-induced liver injury. We believe his prior history of binge drinking may have provided initial damage on his liver, making him more susceptible to develop liver failure. Although the patient had a history of weekend binge drinking, his liver biopsy was not consistent with alcoholic hepatitis. Thus, they determined that the liver failure was linked to the long-term energy drink consumption.

A fourth case of drug-induced liver injury was found to be associated with the advanced weight loss supplement, Ripped Fuel®. This supplement contains herbal extract with 60% flavinoids, caffeine and cacao.

scleral icterusA 36-year old female with history of depression and no prior liver disease was seen after having one week of abdominal pain, anorexia and nausea. On physical examination, she had jaundice and yellowing of her eyes. The patient had started to take Ripped Fuel® three weeks prior to developing these symptoms, to lose weight. She denied use of other herbal medicine, supplements or acetaminophen. There had been no recent changes in her depression medication.

There is a lack of knowledge about the status of Food and Drug Administration regulation of dietary supplements,” said Dr. Halegoua-De Marzio, author of the first paper. “Currently, dietary supplements are not required to have safety or efficacy studies before they are marketed to the public, and they remain popular among consumers despite reports of hepatotoxicity. 

These cases serve as a reminder of how even minimal use of dietary supplements can lead to liver failure and liver transplant. It is important that patients talk with their doctors before starting any new dietary supplements.

Or better yet, stick with the old fashioned way of healthy diet and exercise.  So who wants to join me in the gym at 5am tomorrow?

SRxA-logo for web

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s